Hail, Vernon
- When
- August 24, 11:15 AM CST
- Where
- Vernon County, 1 mi S of Genoa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.567, -91.217
Penny to nickel size hail was reported by storm spotters, amateur radio operators and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Penny to nickel size hail was reported by storm spotters, amateur radio operators and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 2:39 AM CST, 8 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 339 AM CDT THU AUG 24 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT FORECAST CONCERNS THIS PACKAGE...HEAVY RAIN THREAT TONIGHT...SHRA/ TSRA CHANCES AND TEMPERATURES THRU THE PERIOD. DATA ANALYSIS AT 06Z SHOWED THE FRONTAL BOUNDARY NEAR A KDLL-KLSE- KRST-KBKX LINE TO A LOW IN SOUTH-CENTRAL SD. AIRMASS SOUTH OF THE FRONT WAS QUITE MOIST...WITH CAPES IN THE 900-850MB LAYER STILL IN THE 1K-2K J/KG RANGE EARLY THIS MORNING. MDT 900-850MB MOISTURE TRANSPORT/WARM ADVECTION OF THIS AIRMASS INTO/OVER THE BOUNDARY CONTINUED TO FUEL STRONG TO SEVERE TSRA OVER PARTS OF CENTRAL/SOUTHEAST WI ON EDGE OF 700MB WARM LAYER/CAPPING. NO GLARING ERRORS NOTED WITH 24/00Z MODEL INITIALIZATIONS. NAM DID INITIALIZE THE SFC DEW POINT FIELD ACROSS THE NORTH CENTRAL CONUS ON THE DRY SIDE...WHILE GFS WAS ON THE WET SIDE. MODELS OFFER REASONABLY SIMILAR SOLUTIONS FOR TODAY THRU FRI NIGHT...THEN DIVERGE WITH THE HANDLING OF A SYSTEM LIFTING THRU THE MID MS VALLEY. DPROG/DT OF 500MB HGTS AT 24/00Z SHOWED THE 22/00Z AND 23/00Z NAM/GFS VERIFIED QUITE WELL ACROSS NOAM...WITH ONLY A SLIGHT EDGE TO GFS ACROSS THE EASTERN PAC. FOR 00-36HRS...TREND IS TOWARD A MODEL COMPROMISE WITH THE TROUGH OVER THE REGION AT 36HRS AND TOWARD THE EARLIER GFS RUNS WITH THE TROUGHING OVER THE NORTHERN ROCKIES. FOR 36-60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS 23/00Z RUN WHILE NAM HAS TRENDED TOWARD IT WITH A WEAKER REMNANT TROUGH OVER THE REGION AND TROUGHING OVER THE NORTHERN ROCKIES. IN THE 60-84HR TIME-FRAME...CONSIDERABLE DIFFERENCES APPEAR BETWEEN NAM/GFS AND FROM RUN-TO-RUN WITHIN THE GFS. OVERALL GFS TREND IS LESS PROGRESSIVE/WEAKER WITH SHORTWAVE ENERGY OUT OF THE ROCKIES THRU SAT NIGHT. 24/00Z NAM SOLUTION ACTUALLY QUITE SIMILAR TO 23/00Z GFS RUN...WHICH MAY GIVE THE WETTER SCENARIO FOR SAT/SAT NIGHT SOME CREDENCE. OBS DATA/MODEL CHECK AT 06Z SHOWED NAM TO HAVE THE BETTER FIT TO THE SFC DEWPOINT FIELD ACROSS THE NORTH-CENTRAL CONUS. WV IMAGERY SHOWED BOTH NAM/GFS WITH DECENT DEPICTIONS OF THE SHORTWAVE ENERGY OVER ID/SOUTHERN ALB...WHILE NAM LOOKED BETTER WITH THE SECONDARY SHORTWAVE APPROACHING THE OR/WA COAST. OVERALL...NAM A BIT BETTER WITH THE 00Z-06Z PRECIP ACROSS THE REGION...AS IT HAS BEEN FOR MOST OF THE PERIODS SINCE 23/06Z-12Z. WITH NAM LOOKING TO HAVE THE BETTER HANDLE ON FEATURES EARLY THIS MORNING...FAVORED IT SOLUTION FOR TODAY THROUGH FRI NIGHT. TOUGHER CHOICE FOR SAT/SAT NIGHT AS NAM GETS SUPPORT FROM UKMET WHILE ECMWF IS CLOSE TO A NAM/GFS COMPROMISE. PREVIOUS FORECAST MORE IN LINE WITH NAM/UKMET SOLUTION AND LEANED TOWARD THAT SOLUTION FOR CONTINUITY SAKE. FORECAST CONFIDENCE AVERAGE FOR TODAY THRU FRI NIGHT...THEN QUITE LOW WITH ALL THE MODEL VARIABILITY FOR SAT/SAT NIGHT. FOR THE SHORT TERM...MAIN PROBLEM FOR TODAY/TONIGHT IS WHERE WILL THE FRONT END UP. MODELS GENERALLY SAG THIS BOUNDARY SOUTH FROM ITS PRESENT LOCATION TODAY...INTO NORTHERN IA. NOT SURE HOW PLAUSIBLE THIS IS WITH INCREASING SOUTHERLY FLOW AS THE SFC LOW MOVES EAST AND THE NORTHERN ROCKIES SHORTWAVE EJECTS INTO THE NORTHERN PLAINS. WOULD EXPECT THIS BOUNDARY TO DRIFT NORTH MUCH LIKE WED...BUT THIS WILL DEPEND ON EXTENT OF CONVECTION NEAR/ALONG THE BOUNDARY DURING THE DAY. CONVECTIVE OUTFLOW AND DIFFERENTIAL HEATING ALONG THE BOUNDARY UNDER CLEAR VS. CLOUDY SKIES WOULD ACT TO STRENGTHEN THE FRONT AND WOULD TEND TO HOLD IT IN PLACE OR MOVE IT SOUTH. ANOTHER QUESTION IS THE STRENGTH OF THE CAP WEST OF THE MS RIVER TODAY...TO INHIBIT CONVECTION ALONG THE BOUNDARY UNTIL PEAK HEATING AND INCREASING DYNAMICS/FORCING/LIFT WITH THE APPROACHING LOW/SHORTWAVE AND THE INCREASING LOW LEVEL WIND FIELDS. CAP STRONG ON WED BUT NAM/GFS DIFFER ON ITS STRENGTH TODAY...NAM MINIMAL...GFS STRONG. EITHER WAY...MODELS EVENTUALLY ERUPT CONVECTION ALONG/NORTH OF THE FRONT NEAR MN/IA BORDER BY LATE THIS AFTERNOON AS THE LIFT/ CONVERGENCE STRENGTHEN...THEN MOVE IT EAST DURING THE EVENING AS THE LOW/MID LEVEL TROUGH MOVES EAST AND THE LOW LEVEL JET VEERS. GIVEN STRENGTH OF THE WIND FIELDS AND THE MOVING SYSTEM...CORFIDI VECTORS ON THE ORDER OF 20 TO 30KTS. SEE HYDROLOGY SECTION FOR MORE THOUGHTS ON HEAVY RAIN POTENTIAL. GIVEN STRENGTH OF WIND FIELDS...INSTABILITY AND PROXIMITY OF FRONT FOR ENHANCED LOW LEVEL SHEAR...SWODY1 LOOKS GOOD. SYSTEM TRANSLATES EAST/NORTH OF THE AREA BY FRI MORNING...WITH A DOWNWARD TREND IN SHRA/TSRA CHANCES THRU FRI/FRI NIGHT AND THIS ALREADY WELL TRENDED IN GRID-SET. TRENDED SHRA/TSRA CHANCES DOWN FOR SAT WITH A DRIER AIRMASS PUSHING INTO THE AREA...BUT WITH LOW CONFIDENCE AND MODELS AT ODDS DID NOT REMOVE THEM COMPLETELY. CONTINUED THE SMALL CHANCE POPS ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA SAT NIGHT...WITH AGAIN NOT ENOUGH CONFIDENCE TO RAISE OR REMOVE THEM AT THIS POINT. FAVORED A COMPROMISE OF GUIDANCE HIGHS FOR TODAY/FRI. GUIDANCE LOWS FOR TONIGHT QUITE SIMILAR AND LOOK GOOD. WITH SOME CLOUDS AND WINDS FOR BOUNDARY LAYER MIXING...FAVORED WARMER OF GUIDANCE LOWS FRI NIGHT. FAVORED A BLEND OF GUIDANCE HIGHS FOR SAT GIVEN ALL THE UNCERTAINTY. TRENDED LOWS DOWN A BIT SAT NIGHT TO BLEND WITH NEIGHBORING GRIDS BUT STILL ABOUT A CATEGORY ABOVE 24/00Z GFS MEX GUIDANCE DUE TO THE LOWER CONFIDENCE. .LONG TERM...SUNDAY THROUGH WEDNESDAY LATEST GFS/ECMWF REASONABLY SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS THRU WED...WITH RIDGING ALOFT BUILDING OVER CENTRAL NOAM AND TROUGHING DEVELOPING ALONG THE WEST COAST. HIGH PRESSURE STILL LOOKS TO SETTLE ACROSS THE REGION FOR MUCH OF THE DAY 4-7 PERIOD...WITH THE DRY AND SEASONABLE FORECAST DEPICTED IN THE SUN-WED GRID-SET LOOKING WELL TRENDED FOR NOW. && .HYDROLOGY...PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND 2 INCHES FOR TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE CONVERGENCE QPF AMOUNTS OF 2 TO 4 INCHES WITH STRONGER TSRA REASONABLE. BIG QUESTION REMAINS WHERE FORCING/CONVERGENCE WILL BE FOCUSED. THIS WILL BE HIGHLY DEPENDENT ON WHERE THE FRONTAL BOUNDARY LIES LATE THIS AFTERNOON...A DETAIL THAT THE MODELS HAVE STRUGGLED WITH THE PAST 24-48HRS. GIVEN THIS UNCERTAINTY...6HR FLASH FLOOD GUIDANCE VALUES OF 3 TO 4 INCHES ACROSS MUCH OF THE AREA AND MDT/STRONG MEAN WIND FLOW TO KEEP STORMS MOVING...WILL DEFER ANY FLASH FLOOD WATCH FOR TONIGHT TO DAY CREW. HOPEFULLY DETAILS WILL COME TOGETHER AND DAY CREW WILL BE ABLE TO DETERMINE WHERE THE GREATEST FLOODING THREAT EXISTS. DID CONTINUE MENTION OF HEAVY RAIN IN THE FORECAST GRIDS/ZONES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 525 AM CDT THU AUG 24 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 525 AM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR LOCATIONS EAST AND SOUTH OF A LINE FROM TOMAH TO PRAIRIE DU CHIEN WISCONSIN. THE MAIN THREAT WITH ANY OF THE THUNDERSTORMS THIS MORNING IS LARGE HAIL. THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATER THIS AFTERNOON AND THROUGH THIS EVENING. THE MODERATE RISK OF SEVERE STORMS IS GENERALLY WEST OF THE MISSISSIPPI RIVER. A NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL INCREASE THIS AFTERNOON INTO THIS EVENING AS A LOW AND UPPER DISTURBANCE MOVE EAST OUT OF THE NORTHERN PLAINS. WINDS ALOFT WILL INCREASE AS WELL AND BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE ENTIRE AREA LATER THIS AFTERNOON AND EVENING. THE THREAT OF ISOLATED TORNADOES ALSO EXISTS...BUT THE LOCATION OF THIS THREAT WILL BE ASSOCIATED WITH WHERE THE FRONTAL BOUNDARY IS LOCATED. AT THE PRESENT TIME THE FRONT IS EXPECTED TO BE ACROSS NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN LATE THIS AFTERNOON...WITH THE ISOLATED TORNADO THREAT GENERALLY SOUTH OF INTERSTATE 90. WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE MAINLY ALONG AND NORTH OF INTERSTATE 90. STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE WHERE THE FRONT IS EXPECTED TO BE...THE TIMING AND THE THREAT AREAS FOR THIS POTENTIAL SEVERE WEATHER EPISODE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY THROUGH SATURDAY. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE BY FRIDAY MORNING AND THROUGH SATURDAY. THUS ANY THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE. QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST FOR SUNDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SINCE THE MAIN SEVERE WEATHER THREAT THIS MORNING APPEARS TO BE LARGE HAIL...SPOTTER ACTIVATION SHOULD NOT BE NECESSARY FOR THE REST OF THE MORNING. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE MAIN SEVERE THREAT TIMES APPEAR TO BE BETWEEN 3 PM THIS AFTERNOON AND MIDNIGHT. DUE TO THE HEAVY RAIN THREAT...ANY RAINFALL REPORTS FROM LATE THIS AFTERNOON THOUGH TONIGHT WOULD ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL IS SCHEDULED FOR 11 AM THIS MORNING. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM HAIL 5 NE ROCHESTER 44.06N 92.40W
08/24/2006 E1.75 INCH OLMSTED MN TRAINED SPOTTER
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL 3 SW POTSDAM 44.13N 92.39W
08/24/2006 E0.75 INCH OLMSTED MN LAW ENFORCEMENT
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL VIOLA 44.07N 92.27W
08/24/2006 E1.00 INCH OLMSTED MN TRAINED SPOTTER
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL HART 43.88N 91.74W
08/24/2006 E0.88 INCH WINONA MN TRAINED SPOTTER
DURATION 10 MIN
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 2 NW ORONOCO 44.18N 92.57W
08/24/2006 E1.75 INCH OLMSTED MN AMATEUR RADIO
&&
DAVISThe La Crosse radar (KARX), 29 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527658, 5527659, 5527660, 5527661, 5527662.